New Mexico, 2006

Hail in New Mexico, August 8, 2006

August 8, 2006 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 1:47 PM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 1:47 PM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 PM MDT TUE AUG 8 2006

.DISCUSSION...
MAIN FORECAST CONCERNS THROUGH THE REMAINDER OF THE WEEK DEAL WITH
PCPN CHANCES AND TIMING/STRENGTH OF A SFC BOUNDARY INVADING THE NE
PLAINS LATE THU INTO FRI. THE LATEST RUC ANALYSIS INDICATES A 700-
500MB UPPER HIGH CURRENTLY LOCATED OVER CIBOLA COUNTY. THIS SHOULD
ALLOW FOR RELATIVELY WEAK STEERING FLOW...ESPECIALLY ACROSS WRN NM.
EVEN THOUGH THE DEEP MOISTURE PLUME INTO NM IS NO LONGER PRESENT...
PLENTY OF LINGERING MOISTURE SHOULD BE RECYCLED THIS AFTERNOON AND
EVENING. MORNING RAOB FROM KABQ STILL INDICATED JUST OVER ONE INCH
OF PRECIPITABLE WATER VALUES...WHICH SHOULD BE SUFFICIENT FOR SOME
LOCALLY HEAVY RAINFALL. RUC ALSO INDICATED 700-500MB THETA-E RIDGE
AXIS LOCATED FROM THE NRN TO WEST CENTRAL MTS. WITH THIS IN MIND...
EXPECT SCATTERED SHOWERS/STORMS TO DEVELOP ACROSS THE HIGH TERRAIN
AND EVENTUALLY ROLL INTO THE VALLEYS DURING THE LATE AFTERNOON AND
EVENING HOURS. BEEFED UP POP VALUES ACROSS THE CENTRAL/WRN CWFA...
ESPECIALLY ALONG THE CONTINENTAL DIVIDE. WILL ALSO INSERT HVY RAIN
WORDING WITHIN THE ZONES FOR THE WRN HALF OF NM. WILL NOT BUY INTO
THE DRY BIAS OVER THE ERN PLAINS AS WEAK RIPPLES BENEATH UPR RIDGE
AXIS TRACK WESTWARD INTO THE REGION. WILL KEEP TOKEN ISOLATED POPS
ALONG THE TEXAS BORDER.

WATER VAPOR LOOP PRESENTLY SHOWS SIGNIFICANT DRY AIR OVER THE ERN
PACIFIC ALONG THE SRN CA COAST. MODELS TIGHTEN 500MB GRADIENT OVER
THE PAC NW...AND PULLS THIS DRIER AIR INTO THE GREAT BASIN...WHICH
COULD REDUCE PCPN COVERAGE NEAR THE FOUR CORNER AREA. GFS/NAM BOTH
SUGGEST 700MB DEW POINT DEPRESSIONS WILL EXCEED 15C OVER THIS AREA
LATE IN THE WORK WEEK. BESIDES THIS NOTE...ANTICIPATE A SIMILAR WX
PATTERN FOR WED WITH RECYCLING OF MOISTURE. THE HIGHEST POP VALUES
SHOULD REMAIN ALONG THE CONTINENTAL DIVIDE...ESPECIALLY IN THE SW.

MEANWHILE...NAM IS VERY AGGRESSIVE WITH PUSHING A SURFACE BOUNDARY
INTO THE NE PLAINS LATE THU AFTERNOON AND THROUGH THE CENTRAL MTNS
ON FRI AFTERNOON. THE GFS HAS NOTHING TO DO WITH THIS SOLUTION AND
KEEPS SLY FLOW ACROSS THE ERN PLAINS. WILL NOT COMPLETELY TOSS OUT
THE NAM SOLUTION...EXPECTING THIS FEATURE TO BE CONVECTIVELY AIDED
SOUTHWARD AND STALL OUT OVER THE NE PLAINS. LATER SHIFTS WILL NEED
TO MONITOR WITH FUTURE MODEL RUNS WITH RESPECT TO THIS BOUNDARY AS
WELL AS THE EFFECT OF DRIER AIR INVADING THE NRN ZONES. BOUNDARIES
TYPICALLY ARE NOT AS STRONG AS THE NAM SUGGESTS UNDER THIS TYPE OF
WEATHER PATTERN. POPS COULD BE TOO HIGH OVER THE NRN MTNS FOR LATE
IN THE WORK WEEK DUE TO AFOREMENTIONED DRIER AIR ALOFT.

THE UPPER HIGH WILL GRADUALLY LOOSE ITS GRIP ON NM EARLY NEXT WEEK
AS A STRONG UPR LEVEL WESTWARD PROPAGATING WAVE CARVES THROUGH THE
RIDGE AXIS. CONFIDENCE REMAINS LOW ON THIS FEATURE...BUT THIS WAVE
COULD BRING ADDITIONAL TROPICAL MOISTURE INTO THE AREA AND ENHANCE
CONVECTIVE POTENTIAL STATEWIDE. WILL LEAVE EXTENDED ALONE FOR NOW.
DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  92  61  93 /  30  20  20  10
GALLUP..........................  57  87  56  88 /  30  30  30  20
GRANTS..........................  56  85  54  87 /  40  40  30  30
GLENWOOD........................  62  92  63  92 /  30  40  30  30
CHAMA...........................  49  81  48  81 /  30  30  30  30
LOS ALAMOS......................  56  82  56  83 /  40  20  30  20
RED RIVER.......................  46  73  45  74 /  30  50  40  30
TAOS............................  53  84  51  86 /  30  20  30  20
SANTA FE........................  57  84  55  86 /  40  30  30  20
SANTA FE AIRPORT................  60  85  58  88 /  30  20  30  20
ESPANOLA........................  58  89  57  91 /  30  20  30  20
ALBUQUERQUE HEIGHTS.............  67  89  67  91 /  30  20  30  20
ALBUQUERQUE VALLEY..............  66  90  65  92 /  30  20  30  20
ALBUQUERQUE FOOTHILLS...........  65  89  65  90 /  30  20  30  20
ALBUQUERQUE WEST MESA...........  66  90  66  92 /  30  20  30  20
SOCORRO.........................  63  90  63  89 /  40  20  20  20
SANDIA PARK/CEDAR CREST.........  56  77  54  79 /  30  30  30  30
MORIARTY/ESTANCIA...............  57  86  57  87 /  30  30  30  20
CARRIZOZO.......................  60  88  62  88 /  20  20  20  20
RUIDOSO.........................  55  80  55  83 /  30  30  30  20
RATON...........................  57  88  55  89 /  10  10  20  20
LAS VEGAS.......................  57  85  55  85 /  30  20  30  30
ROY.............................  63  89  62  89 /  10  10  20  20
CLAYTON.........................  64  93  64  93 /   5  10  10  10
SANTA ROSA......................  64  95  62  95 /  10  10  10  10
TUCUMCARI.......................  67  96  67  97 /  10  10  10  10
FORT SUMNER.....................  66  95  67  96 /  10  10  10  10
CLOVIS..........................  66  94  67  96 /  10  10  10  10
PORTALES........................  67  94  67  96 /  10  10  10  10
ROSWELL.........................  68  96  68  97 /  10  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Aug 8, 5:00 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 8 2006

NMZ001>021-026-091200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING
ALONG AND WEST OF THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING ACROSS
THE WESTERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

16

In the hours before

Special weather statement, Aug 8, 2:52 PM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT TUE AUG 8 2006

NMZ002-082245-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
352 PM MDT TUE AUG 8 2006

...HEAVY RAIN NEAR CUBA IN SANDOVAL COUNTY...

BRIEF HEAVY RAIN WILL BE MOVING INTO CUBA IN NORTHWEST SANDOVAL
COUNTY THROUGH 430 PM. A STORM LOCATED JUST NORTHEAST OF CUBA IS
MOVING WEST AND MAY PRODUCE HEAVY RAIN OF ONE INCH IN 30 TO 40
MINUTES AS IT MOVES OVER THE NORTH SIDE OF CUBA ONTO HIGHWAY 550 AND
STATE ROAD 96.

WATCH FOR A QUICK SURGE OF WATER INTO ROAD DITCHES AND SMALL ARROYOS
IN THE CUBA AREA THROUGH 5 PM.

03
Special weather statement, Aug 8, 4:30 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT TUE AUG 8 2006

NMZ004-090015-
SANGRE DE CRISTO MOUNTAINS-
530 PM MDT TUE AUG 8 2006

...STRONG THUNDERSTORM MOVING OVER CENTRAL TAOS COUNTY...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TAOS.
MOVEMENT WAS SOUTHWEST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL PADRO...LOS
CORDOVAS...PILAR...RANCHOS DE TAOS...RIO LUCIO AND TALPA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. ARROYOS AND SMALL STREAMS WILL BEGIN TO FLOW.

23
Special weather statement, Aug 8, 4:59 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT TUE AUG 8 2006

NMZ005-090045-
NORTHEAST HIGHLANDS-
559 PM MDT TUE AUG 8 2006

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SAN MIGUEL COUNTY...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHEAST
OF VALMORA. MOVEMENT WAS SOUTHWEST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SAN MIGUEL
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23
Special weather statement, Aug 8, 5:16 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 PM MDT TUE AUG 8 2006

NMZ010-015-090115-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-
616 PM MDT TUE AUG 8 2006

...STRONG THUNDERSTORM MOVING CENTRAL SOCORRO COUNTY...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES
NORTHWEST OF BINGHAM. MOVEMENT WAS NORTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ESCONDIDA...LA JOYA AND
LEMITAR.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. STRONG FLOWS MAY DEVELOP IN ARROYOS AND SMALL STREAMS.

23
Special weather statement, Aug 8, 5:28 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT TUE AUG 8 2006

NMZ008-090130-
WEST CENTRAL MOUNTAINS-
628 PM MDT TUE AUG 8 2006

...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN CIBOLA COUNTY...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHEAST OF FENCE LAKE.
MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CIBOLA
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. STRONG FLOWS WILL FORM IN ARROYOS AND SMALL STREAMS.

23
Special weather statement, Aug 8, 6:39 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT TUE AUG 8 2006

NMZ011-090230-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
739 PM MDT TUE AUG 8 2006

...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN SAN MIGUEL COUNTY...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTHEAST OF CLINES
CORNERS. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SAN JUAN. THIS STORM
MAY DRIFT OVER INTERSTATE 40 BETWEEN CLINES CORNERS AND THE FLYING
C RANCH BY 800 PM.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

GUYER

The radar

The Albuquerque radar (KABX), 196 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rio Arriba

When
August 8, 7:15 PM MST
Where
Rio Arriba County, Chama
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.900, -106.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529868.